Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Child has infantal spasm, EEG normal, taking Sabril, Video EEG showed epilepitform discharges. Why is report abnormal despite no seizures?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
My son around 8.5 years old have been diagnosed for infantal spasm in his 6 month old and taking treatment for that.In between in his third year (2005) his EEG report was normal and we slowly reduced the drugs again with in six month it was recurred.Now he is taking sabril 500 mg as 1-0-2 daily. Past three years we are not seen any seizures from him.
Last week end we took video EEG and the report is as follows
The awake/sleep background activity shows normal for the age.
During the recording there are frequent spikes over both occcipital; regions with predominance over the right occipetal region.
No clinical events noticed during the recording.
Impression: The VEGG recordis abnormal record suggestive of epileptiform discharges over both regions with predominance over the right occipital region.
Eventhough we are not seen epileptic seizures for past three years why the report is not coming normal?
Because third time we are getting the same report. How to control the spikes? our medication is enough?
what is the side effects of sabril? he was taking sodium valporate from his sixth month to december 2011. Need your advice
Posted Fri, 29 Jun 2012 in Epilepsy
 
 
Answered by Dr. Shiva Kumar R 21 hours later
Hello

Thank you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding the problems you are experiencing.

From the clinical details provided it looks to me like he was suffering from West syndrome initially and now it has evolved in to focal epilepsy. From the Video-EEG report it looks like the focus is over the posterior head region mainly the right occipital lobe. As his EEG is not normal at this point of time and Sabril is good for only for infantile spasms I feel he is likely to benefit from other anticonvulsants like Oxcarbazepine, Lamotrigine or even Valproate for his focal epilepsy.

My recommendation would be for you to discuss this options with your Neurologist and considering stopping Sabril at this point of time. If MRI of the brain was not done in the recent past I would advise you to repeat one to look for structural changes in the brain over the posterior head region. In view of very severe form of epilepsy in the past in your child I would recommend you not to attempt stopping his medicines in the near future.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate.

If you have any additional concerns regarding your question I would be happy to address them.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Follow-up: Child has infantal spasm, EEG normal, taking Sabril, Video EEG showed epilepitform discharges. Why is report abnormal despite no seizures? 29 hours later
when the seizures reoccured during second time he was tried with Topamac,Levipil and Lamitor (one by one). But the seizures stopped only after taking the sabrilex 500mg.
So we are afraid of stopping sabril also. MRI was done during Oct 2004 ( after completion of one year) and the impression is Normal MR study of the brain.
His present Head circumference HC is 53.2 and it looks normal.
kindly give the suggestion to proceed further
 
 
Answered by Dr. Shiva Kumar R 29 minutes later
Hello

Thanks for the follow up query

From the details provided it looks like all the time only one drug was tried and not combination of drugs. Sabril is a good medicine but long term use is not advised due to serious visual side effects. I personally recommend you to try combination of drugs and if possible try to stop Sabril.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Follow-up: Child has infantal spasm, EEG normal, taking Sabril, Video EEG showed epilepitform discharges. Why is report abnormal despite no seizures? 5 days later
Dear Sir,
Our Neurologist Introduced Zonisep(25mg) capsule with the dosage (gradually increasing and at the fourth week it is 2-0-2).
After one month He said slowly reduce the sabaril.

Is The Zonisep cap is right choice for him?. Any side effects for this medicine.?
will it affect his studies?(by the way of drowsiness irritation etc.,)

Further on hearing from you

with regards
 
 
Answered by Dr. Shiva Kumar R 15 hours later
Hello

Thanks for the follow up query

Regarding Zonisep, is a good medicine. Watch for certain side effects which can be seen in few children like behavioral changes and weight loss. Other wise it is a good medicines and if it working well we can try attempting to slowly reduce the dose of Sabril and if possible stop it.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.

Above answer was peer-reviewed by
 
Follow-up: Child has infantal spasm, EEG normal, taking Sabril, Video EEG showed epilepitform discharges. Why is report abnormal despite no seizures? 23 hours later
Dear Sir,

Thanks for the valuable input. I will close this with the following follow-up Question.

What type of therapy is required for him to control the behavioral changes/problem?

He is orally good in the school(doing second standard with the aid) But writing he is finding difficult? Always writing with the help. How to improve his writing skills?
 
 
Answered by Dr. Shiva Kumar R 1 hour later
Hello

As I mentioned earlier not all children on this medicines will have the side effects. Most of the side effects are temporary and does not require any intervention. Only way to improve his writing is by training and nothing else works. Behavioral therapy is advised if he developers and side effects to the medicines with the help of a child psychologist.

Wishing your child good health.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor